Get your full text copy in PDF
Gerold Thölking, Lea Siats, Christian Fortmann, Raphael Koch, Anna Hüsing, Vito R. Cicinnati, Hans Ulrich Gerth, Heiner H. Wolters, Christoph Anthoni, Hermann Pavenstädt, Barbara Suwelack, Hartmut H. Schmidt, Iyad Kabar
(Department of Medicine D, Division of General Internal Medicine, Nephrology and Rheumatology, University Hospital Münster, Münster, Germany)
Ann Transplant 2016; 21:167-179
The calcineurin inhibitor (CNI) tacrolimus (Tac) is an effective immunosuppressant used after liver transplantation (LTx), but is often associated with CNI nephrotoxicity. Currently, there is no simple clinical predictor for CNI nephrotoxicity after LTx. We hypothesized that the Tac metabolism rate – defined as the blood concentration normalized by its daily dose (the C/D ratio) – is associated with post-LTx renal impairment.
MATERIAL AND METHODS: We analyzed the relationship between the C/D ratio and post-transplant renal function in 179 patients who underwent LTx between 2000 and 2012 and were initially immunosuppressed with Tac, mycophenolate mofetil, and prednisolone. Six months after LTx, 115 patients were categorized into 1 of 2 groups based on their Tac C/D ratio (<1.09 or ≥1.09): fast (n=58) or slow (n=57) metabolizers. The renal function was determined 36 months after LTx using the estimated glomerular filtration rate (eGFR) as described by Cockcroft and Gault.
RESULTS: At the time of LTx there was no statistically significant difference between the eGFR of fast and slow metabolizers. Six months (P=0.016), 12 months (P=0.001), and 36 months (P=0.018) after LTx, fast Tac metabolizers had significantly more impaired renal function than slow metabolizers. Because of a presumption of CNI nephrotoxicity, 32.8% of fast metabolizers and 14.0% of slow metabolizers were switched from Tac to other immunosuppressants (P=0.027).
CONCLUSIONS: In this study, the Tac metabolism rate appears to influence renal function after LTx, suggesting that a C/D ratio of <1.09 is associated with increased CNI nephrotoxicity in LTx recipients.